Heart Attack Patients Often Given Overdoses in ER

A study published in the Journal of the American Medical Association reports that overdoses of potent blood-thinning drugs given in hospital emergency rooms often put heart attack patients at risk for life-threatening episodes of internal bleeding.

The research conducted by lead author Dr. Karen Alexander of Duke University estimates that out of about 117,000 episodes of bleeding that occur every year in heart attack patients, approximately 15% are caused by overdoses and could be preventable.

The drugs that were included in the study were heparin, low molecular weight heparin, and glycoprotein IIb-IIIa blockers, often called "super-aspirins" for their blood-thinning properties.

These medicines, injected or given intravenously, are extremely successful at preventing clots and additional heart damage. Overdoses, however, can result in excessive bleeding at catheter sites including pre-existing stomach ulcers, and, most seriously, in the brain.

According to the researchers, overdoses occurred most often in thin people, women, the elderly and those with kidney problems. Some 42% of the 30,136 heart attack patients studied, who were treated in 2004 at 387 U.S. hospitals, were given excessive doses of blood thinners.
Those who were given excessive doses of either the molecular weight heparin or the "super-aspirin," the two newest drugs, had more than a 30% increased chance of major bleeding than those who received the proper dose.

Alexander says that correct doses should be computed according to age, gender, weight and kidney function, a process that sometimes requires a calculator. However, when heart attack victims are admitted to the hospital the need for fast action often causes doctors to either ask what the patient weighs or to "eyeball it.”

She hopes the current study “will increase awareness of how important it is to take that extra minute to complete these more careful calculations."

The study also indicated that patients who had received overdoses also had slightly longer hospital stays and higher death rates than those who got the correct dosages. That finding, however, might be because these patients happened to be sicker.

This entry was posted in Legal News. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.